Missouri, 2012

Hail and Damaging Winds in Missouri, January 16 to 17, 2012

January 16 to 17, 2012 · NWS SGF · 12 events in 6 counties and zones

A strong cold front aided in the development of a line of strong to severe thunderstorms which produced reports of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A strong cold front aided in the development of a line of strong to severe thunderstorms which produced reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 16, 5:34 PM CST, 5 hours 46 minutes earlier.

Area forecast discussion, Jan 16, 5:34 PM CST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
534 PM CST MON JAN 16 2012

...AVIATION UPDATE...

.DISCUSSION...

MAIN FOCUS IN THIS FORECAST PACKAGE WILL CONTINUE TO FOCUS ON THE
VERY WARM AND BREEZY CONDITIONS FOR THE REMAINDER OF THIS
AFTERNOON. THEN ATTENTION TURNS TO SHOWER AND THUNDERSTORM CHANCES
THIS EVENING INTO TONIGHT...AHEAD OF A STRONG COLD FRONT THAT WILL
USHER IN MUCH COLDER CONDITIONS ON TUESDAY.

CURRENTLY...TEMPERATURES ARE GENERALLY IN THE MIDDLE 60S TO THE
LOWER 70S ACROSS THE AREA. THESE CONDITIONS ARE VERY WARM FOR
THIS TIME OF YEAR...AND NEARING OR EXCEEDING RECORD HIGHS FOR
MANY LOCATIONS. LOW LEVEL MOISTURE IS ALSO STREAMING NORTH INTO
THE REGION...AS DEWPOINTS HAVE INCREASED INTO THE 50S.

THE LOW LEVEL JET WILL INCREASE THIS EVENING ACROSS ARKANSAS AND
NOSE INTO SOUTHERN MISSOURI. SHOWERS WILL LIKELY DEVELOP IN THIS
AREA OF LIFT AHEAD OF THE JET ACROSS ARKANSAS AND MAY CLIP FAR
SOUTH CENTRAL MISSOURI LATER THIS EVENING.

AS AN UPPER LEVEL TROUGH PUSHES ACROSS THE PLAINS THIS EVENING...
AN ASSOCIATED COLD FRONT WILL SWEEP SOUTHEAST INTO AND THROUGH THE
AREA LATE THIS EVENING INTO THE OVERNIGHT HOURS. THE WARM AND
MOIST AIRMASS THAT IS SPREADING INTO THE AREA WILL RESULT IN
INSTABILITY INCREASING THIS EVENING...WITH ML-CAPE VALUES OF 400
TO 700 J/KG POSSIBLE. A VERY STRONG CAP IS ACROSS THE AREA AS AN
ELEVATED MIX LAYER IS IN PLACE. THE CAP IS EXPECTED TO REMAIN
STRONG ENOUGH TO PREVENT ANY STORMS TO DEVELOP AHEAD OF THE FRONT
THROUGH THE BETTER PART OF THIS EVENING.

THE FRONT SHOULD HAVE ENOUGH FORCING TO GENERATE SOME SHOWERS AND
THUNDERSTORMS ALONG IT LATER THIS EVENING INTO THE OVERNIGHT HOURS.
CELL MOTION LOOKS TO BE PARALLEL TO THE FRONT...SO EXPECT STORMS
TO BE MORE POST FRONTAL IN NATURE. WIND SHEAR IS STRONG WITH
0-6KM VALUES GREATER THAN 60KT...WHICH WOULD SUPPORT ORGANIZED
STORMS. HOWEVER...STORMS MAY HAVE A HARD TIME MAINTAINING
THEMSELVES DUE TO THE STRONG SHEAR AND MARGINAL INSTABILITY... THE
POTENTIAL EXISTS FOR STORMS TO SHEAR OUT. THEREFORE...DO NOT
EXPECT WIDESPREAD SEVERE WEATHER BUT A FEW STRONG TO MARGINALLY
SEVERE STORMS COULD BE POSSIBLE WITH LARGE HAIL TO THE SIZE OF
QUARTERS BEING THE MAIN SEVERE RISK.

A MUCH COLDER AND DRIER AIRMASS WILL SLAM INTO THE AREA BEHIND THE
FRONT TONIGHT INTO TUESDAY. THE DRIER AIRMASS SHOULD QUICKLY
SPREAD INTO THE AREA...SO EXPECT PRECIPITATION TO COME TO AN END
BEFORE THE COLD AIR MOVES IN. THERE COULD BE A BRIEF PERIOD OF
DRIZZLE TOMORROW MORNING...BUT FEEL THE DRY AIR WILL QUICKLY MOVE
IN AND SHUT OFF THE PRECIPITATION.

HIGHS ON TUESDAY AFTERNOON WILL BE OVER 30 DEGREES COLDER THAN
THOSE THAT ARE CURRENTLY BEING OBSERVED THIS AFTERNOON...AS THEY
ONLY TOP OUT IN THE 30S. OVERNIGHT LOWS WILL DROP INTO THE TEENS.
THESE COLDER TEMPERATURES WILL BE USHERED IN ON BRISK NORTHWEST
WINDS...WHICH WILL RESULT IN WIND CHILL VALUES FALLING WELL INTO
THE TEENS TO THE UPPER SINGLE DIGITS TUESDAY NIGHT INTO WEDNESDAY
NIGHT.

THE COLDER TEMPERATURES WILL BE SHORT LIVED AS SOUTHERLY FLOW AND
A WARMING TREND WILL MOVE RIGHT BACK INTO THE REGION ON WEDNESDAY.
HIGHS SHOULD WARM INTO THE 40S AND 50S THROUGH THE END OF THE
WEEK. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA ON
FRIDAY AND MAY BRING A FEW LIGHT SHOWERS TO THE AREA. THEN UPPER
LEVEL RIDGING WILL BUILD RIGHT BACK OVER THE AREA THIS WEEKEND
WITH HIGHS IN THE 60S ONCE AGAIN EXPECTED BY SUNDAY. ANOTHER UPPER
LEVEL TROUGH WILL THEN SWEEP ACROSS THE AREA LATE SUNDAY INTO THE
START OF NEXT WEEKEND...BRINGING ADDITIONAL CHANCES FOR RAINFALL
TO THE REGION.

WISE

&&

.AVIATION...
PILOTS FLYING IN AND OUT OF THE SOUTHWEST MISSOURI AIRPORTS WILL
NEED TO MONITOR FOR DEVELOPING THUNDERSTORMS LATE THIS EVENING AND
THROUGH THE OVERNIGHT HOURS.

A STORM SYSTEM AND ASSOCIATED COLD FRONT CONTINUES TO APPROACH THE
REGION FROM THE WEST.  THIS FRONT WILL ALSO CAUSE SURFACE WINDS TO
SHIFT TO THE NORTHWEST UPON PASSING THROUGH SOUTHERN MISSOURI LATE
TONIGHT.

ANY STORMS THAT MOVE DIRECTLY OVER AN AIRPORT...WILL CAUSE LOWER
VISIBILITIES AND CEILINGS.  THIS WILL BE HANDLED IN
AMENDMENTS...HOWEVER...WE DO HAVE THUNDER MENTIONED IN ALL THREE
TERMINAL AERODROME FORECASTS.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.

KS...NONE.

&&
Hazardous weather outlook, Jan 16, 6:59 PM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
659 PM CST MON JAN 16 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
659 PM CST MON JAN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

  THUNDERSTORMS WILL BE POSSIBLE TONIGHT. A FEW STRONG TO
  MARGINALLY SEVERE STORMS WILL BE POSSIBLE...WITH THE PRIMARY
  RISK BEING LARGE HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  BRISK NORTHWEST WINDS COMBINED WITH SHARPLY COLDER TEMPERATURES
  WILL LEAD TO WIND CHILLS IN THE UPPER SINGLE DIGITS MONDAY AND
  TUESDAY NIGHTS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

The radar

The Springfield radar (KSGF), 66 km away, was scanning. The volume nearest the first event began at 05:21 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hickory

When
January 16, 11:20 PM CST
Where
Hickory County, 2.82 mi S of Pomme de Terre Res
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.830, -93.370

Damage occurred to the roof of a dock at the Bell Harbor Resort.

Hail, Hickory

When
January 16, 11:23 PM CST
Where
Hickory County, 0.88 mi NE of Hermitage
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.940, -93.320

Hail, Hickory

When
January 16, 11:45 PM CST
Where
Hickory County, 2.82 mi S of Pomme de Terre Res
Measured
1 in hail
Reported by
Public
Coordinates
37.830, -93.370

Hail, Miller

When
January 16, 11:45 PM CST
Where
Miller County, 1.77 mi ESE of Iberia
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.090, -92.290

Hail, Miller

When
January 17, 12:45 AM CST
Where
Miller County, 0.88 mi NW of Brumley
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
38.090, -92.490

Hail, Miller

When
January 17, 12:55 AM CST
Where
Miller County, 1.77 mi ESE of Iberia
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
38.090, -92.290

Quarter to half dollar size hail was reported.

Hail, Maries

When
January 17, 1:33 AM CST
Where
Maries County, 2.17 mi W of Lanes Prairie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.180, -91.760

Quarter size hail covered the ground one mile north of the Vichy/Rolla airport.

Hail, Pulaski

When
January 17, 2:54 AM CST
Where
Pulaski County, 0.88 mi SE of Robert
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.820, -92.140

Hail, Laclede

When
January 17, 3:20 AM CST
Where
Laclede County, 1.78 mi WNW of Dove
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.790, -92.730

Thunderstorm Wind, Laclede

When
January 17, 3:25 AM CST
Where
Laclede County, 0.69 mi N of Lebanon
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.690, -92.670

The rubberized roof on the junior high school auditorium was rolled up and damaged. There was shingle damage to the roof of a house across the street from the school.

Hail, Pulaski

When
January 17, 3:35 AM CST
Where
Pulaski County, 0.69 mi S of Richland Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.860, -92.400

Hail, Phelps

When
January 17, 4:15 AM CST
Where
Phelps County, 1.38 mi S of Dillon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.950, -91.720

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354140, 354128, 354129, 354130, 354131, 354132, 354134, 354135, 354136, 354141, 354137, 354138.